Arkansas, 2021

Flash Flooding in Arkansas, April 28 to 29, 2021

April 28 to 29, 2021 · NWS LZK · 9 events in 6 counties and zones

A strong upper low slowly pivoted towards Arkansas from Texas on the 28th. Abundant moisture streamed into the region ahead of the system, resulting in efficient rainfall rates over the northern half of the state once showers and thunderstorm initiated.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LZK wrote it up.

A strong upper low slowly pivoted towards Arkansas from Texas on the 28th. Abundant moisture streamed into the region ahead of the system, resulting in efficient rainfall rates over the northern half of the state once showers and thunderstorm initiated. Rainfall amounts of three to six inches was not uncommon, leading to flash flooding and river flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before the first event at Apr 28, 2:17 PM CST, 6 hours 46 minutes earlier.

Area forecast discussion, Apr 28, 2:17 PM CST, 6 hours 46 minutes before
Area Forecast Discussion
National Weather Service Little Rock AR
317 PM CDT Wed Apr 28 2021

.SHORT TERM...Tonight Through Friday

An upper level low has positioned itself just to the NW of the CWA
located in the Central Plains. Paired with a large upper level ridge
to the east has provided a blocking pattern. This will cause this
system to move slowly through the period with heavy rounds of rain
likely. Already in northern parts of the CWA over an inch of rain
has already fallen with much more to come.

It is possible that there will be at least two distinct rounds of
rain. The first round looks to be happening now for the northern half
of the state. After a brief break late Wednesday night into early
Thursday morning, the rain will return, likely associated with the
cold front. Frontal passage looks to be slow as it moves from NW to
SE. Current models indicate the the front could take most of the day
on Thursday to move through the state with showers still around for
SE AR Thursday night.

A slow moving system like this prompts concerns for flash flooding.
But flash flooding will likely be isolated as current rainfall
totals for year-to-date show a deficit for NW AR. In NW AR, an
additional 1-3 inches is possible on top of already fallen rain. For
central and southern AR, the concern for flash flooding is there,
however, rainfall totals will likely be lower due to the absence of
rainfall this morning. Nevertheless, rainfall total could range from
1-2 inches with locally high amounts possible. With that said, flash
flooding is possible across all of the CWA, especially in areas with
poor drainage or already saturated soil.

&&

.LONG TERM...Friday Night Through Tuesday Night

Weekend will start with nearly zonal flow. By late in the weekend a
closed low will push off the Gulf and into the Plains providing
opportunities to see widespread showers and thunderstorms in
Arkansas to start the week. GFS slightly more progressive than the
ECMWF which will likely be fine tuned over the coming days. Temps
will be well above normal thanks to the Southerly flow.

&&

.PRELIMINARY POINT TEMPS/POPS...
Batesville AR     67  72  54  73 /  90  90  20  10
Camden AR         70  78  59  75 /  50  90  60  20
Harrison AR       63  70  50  71 / 100  70  10   0
Hot Springs AR    68  74  57  74 /  90 100  30  10
Little Rock   AR  69  75  57  73 /  90 100  30  10
Monticello AR     71  81  60  73 /  30  90  70  30
Mount Ida AR      67  73  55  74 /  90 100  30  10
Mountain Home AR  65  72  51  72 / 100  80   0   0
Newport AR        68  74  54  73 /  90 100  20  10
Pine Bluff AR     70  78  58  73 /  60  90  50  20
Russellville AR   67  74  54  75 /  90  90  20  10
Searcy AR         68  75  54  74 /  90 100  30  10
Stuttgart AR      70  77  57  73 /  80  90  40  10
&&

.LZK Watches/Warnings/Advisories...
Flash Flood Watch through Thursday morning FOR Baxter-Boone-
Fulton-Izard-Johnson-Logan-Marion-Newton-Polk-Scott-Searcy-Stone.

&&

Short Term...233 / Long Term...61
Hazardous weather outlook, Apr 28, 2:19 PM CST, 6 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Little Rock AR
319 PM CDT Wed Apr 28 2021

ARZ003>008-012>017-021>025-030>034-037>047-052>057-062>069-291000-
Boone-Marion-Baxter-Fulton-Sharp-Randolph-Newton-Searcy-Stone-
Izard-Independence-Lawrence-Johnson-Pope-Van Buren-Cleburne-
Jackson-Logan-Conway-Faulkner-White-Woodruff-Scott-Yell-Perry-
Polk-Montgomery-Garland-Saline-Pulaski-Lonoke-Prairie-Monroe-Pike-
Clark-Hot Spring-Grant-Jefferson-Arkansas-Dallas-Cleveland-
Lincoln-Desha-Ouachita-Calhoun-Bradley-Drew-
319 PM CDT Wed Apr 28 2021

This Hazardous Weather Outlook is for a Large Part of Arkansas.

.DAY ONE...Tonight

Showers and thunderstorms will move across the area. Two to two and
a half inches of rain is expected in north and west sections.
Isolated cases of flash flooding will be possible.

.DAYS TWO THROUGH SEVEN...Thursday Through Tuesday

Several rounds of showers and thunderstorms are expected Thursday
through Friday. The latest data suggests the heaviest rainfall will
occur over northern and western Arkansas, with amounts of one to
three inches possible, with locally higher amounts. This includes
locations north and west of Texarkana, Conway, and Jonesboro. If
this much rain materializes, some flash flooding could occur.
Farther southeast, the forecast calls for one to two inches of rain.

While severe weather appears likely in portions of the southern
Plains, severe storms should be spotty mainly north and west of
Little Rock. The main concerns will be strong to damaging winds and
hail.

.Spotter Information Statement...

Spotter activation will not be needed.

&&

Visit NWS Little Rock on the web. Go to https://weather.gov/lzk.

233/61

In the hours before

Special weather statement, Apr 28, 6:24 PM CST, 2 hours 39 minutes before
Special Weather Statement
National Weather Service Little Rock AR
724 PM CDT Wed Apr 28 2021

ARZ021-030-290115-
Johnson AR-Logan AR-
724 PM CDT Wed Apr 28 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN LOGAN AND
SOUTHWESTERN JOHNSON COUNTIES UNTIL 815 PM CDT...

At 722 PM CDT, Doppler radar was tracking a strong thunderstorm over
Branch, or near Charleston, moving northeast at 45 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Clarksville...                    Paris...
Lamar...                          Knoxville...
Subiaco...                        Hartman...
Scranton...                       Ratcliff...
Woodland...                       Hinkle...
Hoyt...                           Spadra...
Tokalon...                        Lake Dardanelle...
Coal Hill...                      Caulksville...
Morrison Bluff...                 Roseville...
Dublin...                         Chismville...

&&

LAT...LON 3523 9403 3523 9392 3532 9391 3532 9381
      3543 9381 3540 9379 3536 9375 3537 9372
      3540 9371 3552 9371 3564 9348 3540 9332
      3519 9403
TIME...MOT...LOC 0022Z 244DEG 47KT 3528 9398

46

The radar

The Western Arkansas radar (KSRX), 43 km away, was scanning. The volume nearest the first event began at 03:05 UTC.

Open the radar archive at this moment

Event by event

8 flash flood, 1 funnel cloud. Local standard time, as filed.

Funnel Cloud, Logan

When
April 28, 9:03 PM CST
Where
Logan County, 0.89 mi NE of Booneville
Reported by
Trained Spotter
Coordinates
35.140, -93.920

A funnel cloud was spotted from the Mercy Hospital parking lot in Booneville, looking towards Chismville.

Flash Flood, Marion

When
April 29, 1:00 AM CST
Where
Marion County, 2.15 mi WSW of Summit to 2.15 mi WNW of Ralph
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
36.243, -92.718

Numerous low water crossings throughout the county are flooded with many being barricaded.

Flash Flood, Van Buren

When
April 29, 4:18 AM CST
Where
Van Buren County, 1.12 mi E of Chimes to 0.52 mi ESE of Chimes
Cause
Heavy Rain
Reported by
County Official
Coordinates
35.700, -92.710

A portion of Bohannon Road, just south of Highway 254 West, was flooded.

Flash Flood, Van Buren

When
April 29, 4:54 AM CST
Where
Van Buren County, 1.32 mi WSW of Walnut Grove to 1.07 mi SW of Walnut Grove
Cause
Heavy Rain
Reported by
Local Official
Coordinates
35.540, -92.590

Massey Mountain Road was flooded from heavy rain.

Flash Flood, Johnson

When
April 29, 5:00 AM CST to 8:00 AM CST
Where
Johnson County, 0.69 mi S of Clarksville to 2.92 mi WSW of Hartman
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
35.460, -93.470

Highway 64 was closed due to high water over the road. Two swift water rescues occurred, one on Hwy. 359 near Piney Creek, and the other on Hwy. 164 near Horsehead Creek.

Flash Flood, Van Buren

When
April 29, 5:04 AM CST to 8:04 AM CST
Where
Van Buren County, 2.64 mi ENE of Walnut Grove to 2.96 mi ENE of Walnut Grove
Cause
Heavy Rain
Reported by
County Official
Coordinates
35.570, -92.530

Water was covering portions of Hwy. 95 West.

Flash Flood, Sharp

When
April 29, 7:00 AM CST to 10:00 AM CST
Where
Sharp County, Hardy to 0.37 mi WNW of Hardy
Cause
Heavy Rain
Property damage
$10,000
Reported by
Public
Coordinates
36.320, -91.480

A campground manager reported the Spring River was out of its banks through Hardy, high water in River Bend Park, Loberg Park, and Hardy City RV Park Campground. One RV was washed away by the water. No injuries.

Flash Flood, Garland

When
April 29, 7:30 AM CST to 10:30 AM CST
Where
Garland County, 1.49 mi SSW of Beaudry to 1.07 mi S of Beaudry
Cause
Heavy Rain
Reported by
Social Media
Coordinates
34.700, -92.990

Social media video showed high water moving over Talley Cemetery Rd. bridge between Jessieville and Hot Springs Village.

Flash Flood, Johnson

When
April 29, 11:11 AM CST to 2:11 PM CST
Where
Johnson County, 2.15 mi NNE of Hickeytown to 1.05 mi N of Hickeytown
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
35.430, -93.310

Water was reported to be over portions of Hwy. 359.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2021Every state in 2021This day in weather historyWarnings in Arkansas, April 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 950119, 950120, 950121, 950122, 951796, 951797, 951798, 951806, 951799.